How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. SH Your Own Question
Dr. SH
Dr. SH, Board Certified Physician
Category: Medical
Satisfied Customers: 8796
Experience:  Doctor of Medicine
28323552
Type Your Medical Question Here...
Dr. SH is online now

5-htp I want to have a routine for starting taking it.

Resolved Question:

5-htp I want to have a routine for starting taking it.
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. SH replied 3 years ago.
Dr. Shahzad MD :

Hi there. Thank you for your question. I will be helping you out with your queries

Customer:

I suffer from anxiety and depresson. I want a natural approach. 5-htp I want to have a routine advised by a doctor for starting taking it. (Ive taken it before for quite sometime). I also want to know if I can have it whilst taking my antibiotics for acne and my other supplements.

I need you to provide me with a safe and good plan for taking it to combat my stress.

Customer:

hi

Dr. Shahzad MD :

Actually before you start using 5-HTP I would like to let you know that there have been a few studies done on this product but none has this product to be conclusively effective

Dr. Shahzad MD :

To be honest with you, I will not condone the use of this supplement

Customer:

I tried it a year ago and I found it was effective for me

Dr. Shahzad MD :

oh ok

Dr. Shahzad MD :

then you can give it a try

Customer:

Things are making me worry constantly

Customer:

Like my acne (which isn't bad it's mild)

Dr. Shahzad MD :

The normal dose is 100 to 300 mg three times daily

Customer:

And I have vitiligo skin issue which is very minor and hasn't spread since i was 15. I only have it in two areas. But I if I notice a slight fade in my skin it makes me worry badly alot thinking it would be vitiligo - yet I ask people if they can see a faded area and no one can

Customer:

and I always seem to be worrying about something

Customer:

does it should like OCD or perhaps anxiety disorder?

Dr. Shahzad MD :

Sound like anxiety disorder

Customer:

Yes

Customer:

I'm quite obsessive about it too

Dr. Shahzad MD :

It sounds like anxiety disorder.

Dr. Shahzad MD :

I understand your concerns

Customer:

like keep looking in the mirror at spot or hairs

Customer:

and so try to avoid mirror as it will cause anxiety

Dr. Shahzad MD :

ok

Dr. Shahzad MD :

Anymore questions that you would like to ask?

Customer:

yes

Customer:

I am taking antibiotics for me skin

Customer:

can I have 5-htp whilst taking the antibiotics

Dr. Shahzad MD :

Yes you can

Customer:

ok, i was reading some rubbish about they can interact or something

Customer:

but they are two totally different things so didnt think they would

Dr. Shahzad MD :

I agree

Dr. Shahzad MD :

There is no known interaction

Customer:

and alcohol

Customer:

it ok with alcohol?

Dr. Shahzad MD :

no interaction

Dr. Shahzad MD :

No interaction with alcohol

Customer:

ok

Customer:

what about the L-tryphan

Dr. Shahzad MD :

Also no interaction

Customer:

ok

Customer:

which things can it interact with?

Dr. Shahzad MD :

When combined with antidepressants of the MAOI or SSRI class, high dose 5-HTP can cause acute serotonin syndrome

Dr. Shahzad MD :

In humans however 5-HTP has never been clinically associated with serotonin syndrome

Dr. Shahzad MD :

This has only been seen in animal studies

Dr. Shahzad MD :

When combined with carbidopa (as a treatment for symptoms of Parkinson's disease), 5-HTP causes nausea and vomiting;

Dr. Shahzad MD :

Are you with me/

Dr. Shahzad MD :

?

Customer:

yes

Dr. Shahzad MD :

Are you there?

Customer:

yes

Dr. Shahzad MD :

anymore questions?

Customer:

im reading

Customer:

the reply

Customer:

so 5-htp has never caused serotonin syndrome in humans, only animals?

Dr. Shahzad MD :

yes

Dr. Shahzad MD :

rats

Customer:

I read a few stories on forums where people were saying they ended up in hospital with it - maybe they were having a panic attack?

Dr. Shahzad MD :

The main thing is that you should not google things

Customer:

they were combining it with alcohol and other things

Dr. Shahzad MD :

The more you google the more anxious you will be

Customer:

yes

Customer:

the research is the main thing

Customer:

and I know im not illergic to it as ive taken it before

Customer:

I also buy it from a reputable seller

Dr. Shahzad MD :

ok

Customer:

I read about an outbreak of something in 1980s?

Customer:

I dont think it was with 5-htp though

Customer:

it was with L-tryptophan?

Customer:

5-htp is made naturally with plant extract? L-tryptophan has chemicals added?

Dr. Shahzad MD :

I think you are over-reading things on the internet a little bit

Dr. Shahzad MD :

Honestly speaking I do not know the formula details on the supplement and how it is made

Dr. Shahzad MD :

A pharmacist may know that

Dr. Shahzad MD :

But what I can say is that if it has worked for you in the past in will most likely work now as well.

Dr. Shahzad MD :

So you can go ahead and use it

Customer:

yes

Customer:

I wanted to ask you

Dr. Shahzad MD :

If it did not cause any side effect in the past it will not harm you now as well

Customer:

Should I take 'breaks' whilst having it

Dr. Shahzad MD :

no

Dr. Shahzad MD :

You should take it whole

Dr. Shahzad MD :

not break it

Customer:

i mean

Customer:

Take it for 10 weeks

Customer:

and then stop for 4 weeks

Dr. Shahzad MD :

yes

Dr. Shahzad MD :

you can

Customer:

I read DR OZ.. the American TV doctor said to take breaks from it

Dr. Shahzad MD :

ok

Customer:

take for 12 weeks and stop, and then start again

Customer:

but I plan on taking it 4 days a week

Dr. Shahzad MD :

ok

Dr. Shahzad MD :

anymore questions

Customer:

I wont take it when having alcohol

Dr. Shahzad MD :

you can follow dr oz regimen

Customer:

is it best to take it before bed?

Dr. Shahzad MD :

you can take it anytime

Customer:

ok

Customer:

Out of interest, do you work at a doctors surgery?

Customer:

or do doctors on here only work on this site?

Dr. Shahzad MD :

no

Dr. Shahzad MD :

I am an internist

Dr. Shahzad MD :

I am an internal medicine specialist

Dr. Shahzad MD :

I do not work only on this site

Customer:

cool

Customer:

I did want to ask one last thing

Dr. Shahzad MD :

Please make it the last thing

Dr. Shahzad MD :

I have got to go now

Customer:

Something that has worry me was that i've not had 'morning wood' for quite sometime, can this be caused by anxiety? I've had some tests done and nothing seems out of a range. So im confused by it.

Customer:

I had thyroid checked

Dr. Shahzad MD :

Yes anxiety can cause it

Customer:

any tips for it?

Customer:

How to get it back

Dr. Shahzad MD :

There is no particular tip for it

Dr. Shahzad MD :

But do you have normal erections?

Dr. Shahzad MD :

I mean when you have sex?

Dr. Shahzad MD :

Are you sexually active

Customer:

not at the moment, no

Customer:

I find it difficult to get motivated and as result lack of erection, if i put my mind to it i can get one though

Dr. Shahzad MD :

Its most likely related to your mind

Dr. Shahzad MD :

I would not worry

Customer:

also lack of arousal

Dr. Shahzad MD :

anymore questions?

Dr. Shahzad MD :

I have got to go

Dr. Shahzad MD :

This is not a problem with your sexual function

Dr. Shahzad MD :

Its anxiety

Customer:

OK, thanks for your help - I will rate you as excellent.

Dr. Shahzad MD :

You are most welcome
Wish you all the best.
Please do rate me for my services by clicking on one of the
smilies below.
Kindest Regards

Dr. SH and 2 other Medical Specialists are ready to help you